Alert archive / Iowa / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 149, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Sep 8, 2006, 4:30 PM CDT for Winneshiek County, Iowa. It was in force for 30 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 8, 2006, 4:30 PM CDT (21:30 UTC)
- Expired
- Sep 8, 2006, 5:00 PM CDT
- In force
- 30 min
- Issued by
- NWS La Crosse, WI
- Area
- Counties, with a storm outline in the text
County Winneshiek County, IA
The radar
The La Crosse radar (KARX), 86 km from the middle of the area, began a volume at 21:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 8, 4:40 PM CDT | HAIL 0.5 | 2 Ne Ossian, IA | PEA TO DIME HAIL LASTED TO 10 TO 15 MINUTES |
| Sep 8, 4:40 PM CDT | HAIL 0.75 | 2 Ne Ossian, IA | LASTED TO 10 TO 15 MINUTES |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 9.5 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 43 J/kg
- Mixed-layer CIN
- -192 J/kg
- Mixed-layer LCL
- 1635 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 42 m²/s²
- 0-3 km storm-relative helicity
- 78 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KARX 082130 SVRARX IAC191-082200- /O.NEW.KARX.SV.W.0149.060908T2130Z-060908T2200Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LA CROSSE WI 430 PM CDT FRI SEP 8 2006 THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHEASTERN WINNESHIEK COUNTY IN NORTHEAST IOWA... * UNTIL 500 PM CDT * AT 430 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. THIS STORM WAS LOCATED NEAR OSSIAN...OR ABOUT 11 MILES SOUTH OF DECORAH...AND MOVING EAST AT 15 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... OSSIAN AND CALMAR AROUND 430 PM... COUNTY ROAD W 46 AND CENTENNIAL ROAD AND CASTALIA AROUND 435 PM... STATE ROAD 9 AND FRANKVILLE ROAD AROUND 445 PM... FRANKVILLE AROUND 450 PM... FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS AND STAY AWAY FROM WINDOWS. PLEASE REPORT ANY SEVERE WEATHER TO YOUR LOCAL LAW ENFORCEMENT OFFICE AND TELL THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE. LAT...LON 4324 9190 4309 9189 4308 9161 4326 9162 $$ BINAU
3 follow-up statements
000 WWUS53 KARX 082140 SVSARX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 439 PM CDT FRI SEP 8 2006 IAC191-082200- /O.CON.KARX.SV.W.0149.000000T0000Z-060908T2200Z/ WINNESHIEK IA- 439 PM CDT FRI SEP 8 2006 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM CDT FOR SOUTHEASTERN WINNESHIEK COUNTY... AT 439 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. THIS STORM WAS LOCATED NEAR FRANKVILLE...OR 12 MILES SOUTHEAST OF DECORAH...MOVING EAST AT 15 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... FRANKVILLE AROUND 445 PM... THIS STORM HAS BEGUN TO WEAKEN...BUT COULD STILL PRODUCE SEVERE HAIL NEAR THE WINNISHIEK AND ALLAMAKEE COUNTY LINE BETWEEN 440 PM AND 500 PM. PLEASE REPORT ANY SEVERE WEATHER TO YOUR LOCAL LAW ENFORCEMENT OFFICE AND TELL THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE. LAT...LON 4324 9190 4309 9189 4308 9161 4326 9162 $$ BINAU
000 WWUS53 KARX 082145 SVSARX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 445 PM CDT FRI SEP 8 2006 IAC191-082200- /O.CON.KARX.SV.W.0149.000000T0000Z-060908T2200Z/ WINNESHIEK IA- 445 PM CDT FRI SEP 8 2006 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM CDT FOR SOUTHEASTERN WINNESHIEK COUNTY... AT 440 PM...THE PUBLIC REPORTED 10 TO 15 MINUTES OF PEA TO DIME SIZED HAIL 2 MILES NORTHEAST OF OSSIAN. AT 443 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. THIS STORM WAS LOCATED NEAR FRANKVILLE...OR 11 MILES SOUTHWEST OF WAUKON...MOVING EAST AT 15 MPH. PLEASE REPORT ANY SEVERE WEATHER TO YOUR LOCAL LAW ENFORCEMENT OFFICE AND TELL THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE. LAT...LON 4324 9190 4309 9189 4308 9161 4326 9162 $$ BINAU
000 WWUS53 KARX 082157 SVSARX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 457 PM CDT FRI SEP 8 2006 IAC191-082207- /O.EXP.KARX.SV.W.0149.000000T0000Z-060908T2200Z/ WINNESHIEK IA- 457 PM CDT FRI SEP 8 2006 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN WINNESHIEK COUNTY EXPIRES AT 500 PM CDT... THE STORM WHICH PROMPTED THIS WARNING HAS MOVED OUT OF THE WARNED AREA...AND WEAKENED. SEVERAL REPORTS OF PEA TO DIME SIZED HAIL WERE RECEIVED EAST OF OSSIAN WITH THIS STORM. LAT...LON 4324 9190 4309 9189 4308 9161 4326 9162 $$ BINAU
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 8, 3:23 PM CDT, 1 hour 7 minutes earlier.
Area forecast discussion, Sep 8, 3:23 PM CDT, 1 hour 7 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 323 PM CDT FRI SEP 8 2006 .SHORT TERM...TONIGHT THROUGH SUNDAY NIGHT FORECAST CONCERNS THIS CYCLE CONTINUE TO BE RAIN CHANCES AND TEMPERATURES THROUGH THE PERIOD. DATA ANALYSIS AT 18Z HAD THE COLD FRONT NEAR A KGRB-KRGK-KFSD LINE...MAKING SLOW PROGRESS SOUTH. FRONT SEPARATED SUMMER FROM AUTUMN ACROSS THE UPPER MIDWEST TODAY. VIS IMAGERY SHOWED A BROAD STRATUS DECK NORTH OF THE FRONT ACROSS WI/MN...WITH CLEARING FURTHER NORTH ACROSS NORTHERN IN BETTER SUBSIDENCE/DRYING. EARLY AFTERNOON TEMPS NORTH OF THE FRONT WERE IN THE MID 50S TO MID 60S. SOUTH OF THE FRONT...WHERE SKIES WERE PARTLY/MOSTLY SUNNY...EARLY AFTERNOON TEMPS WERE AGAIN IN THE MID 70S TO LOWER 80S ACROSS IA/SOUTHERN WI/FAR SOUTHERN MN. WEAK/MDT WARM ADVECTION/ISENTROPIC LIFT/MOISTURE TRANSPORT JUST AHEAD OF THE FRONT CONTINUED TO TRIGGER SCT SHRA/TSRA ACROSS EAST CENTRAL WI TO SOUTHEAST MN/NORTH CENTRAL IA. NO MAJOR ERRORS NOTED WITH 08/12Z NAM/GFS INITIALIZATIONS. OVERALL NAM/GFS SOLUTIONS THIS CYCLE QUITE SIMILAR FOR TONIGHT INTO MON NIGHT...BUT FOR SOME LESSER DETAIL DIFFERENCES BEYOND 60HRS. WV IMAGERY SHOWED NAM LOOKING TO HAVE THE BETTER INITIALIZATION OF THE SHORTWAVE ENERGY OVER WESTERN NOAM AND IN THE TROUGH OFF THE WEST COAST. OF NOTE WAS LITTLE OR NO RAOB OR AIRLINER DATA IN THE 80-90KT JET ON THE WEST SIDE OF THE EASTERN PAC TROUGH. DPROG/DT OF 500MB HGTS AT 08/12Z SHOWED THE EARLIER RUNS OF 06/07 12Z VERIFIED QUITE WELL ACROSS NOAM/EASTERN PAC. GFS A BIT BETTER WITH THE SPEED OF THE EASTERN PAC TROUGH. FOR 00-36HRS THE TREND IS TOWARD THE EARLIER NAM RUNS WITH THE EASTERN PAC TROUGH LIFTING INTO SOUTHWEST CAN ONCE IT COMES ONSHORE. MODELS REMAIN QUITE CONSISTENT WITH THE PROGRESSION OF THE WESTERN GREAT LAKES TROUGH INTO EASTERN CAN AND THE CENTRAL ROCKIES ENERGY INTO THE CENTRAL PLAINS. FOR 36-60HRS THE TREND CONTINUES MORE PROGRESSIVE WITH THE SHORTWAVE IN SOUTHWEST CAN. MODELS CONTINUE TO CONVERGE ON A COMPROMISE SOLUTION WITH THE STRENGTH/TIMING OF ENERGY IN THE CENTRAL PLAINS. FOR 60-84HRS GFS SHOWS RATHER POOR CONTINUITY WITH ITS EARLIER RUNS. OVERALL SOLUTION IS SLOWER...MORE CUT-OFF FROM THE MEAN FLOW WITH THE SHORTWAVE TROUGH/ENERGY MOVING INTO THE MID MS VALLEY. DATA/ MODEL CHECK AT 18Z SHOWED GFS A BIT BETTER WITH THE SFC PRESSURE FIELDS ACROSS CENTRAL NOAM WHILE NAM A BIT BETTER WITH THE SFC MOISTURE/DEW POINT FIELD. A COMPROMISE OF NAM/GFS LOOKED BEST WITH THE 12Z-18Z PRECIP ACROSS THE CONUS...AS WAS THE CASE WITH THE EARLIER RUNS FOR THE 06Z-12Z CONUS PRECIP. PER LOOP OF WV IMAGERY...NAM APPEARED TO HAVE THE BETTER DEPICTION OF THE SHORTWAVE FEATURES OVER CENTRAL/WESTERN NOAM AND EASTERN PAC AT 18Z. WITH MODEL SOLUTIONS REASONABLY SIMILAR THRU THE PERIOD...CONVERGING ON A COMMON SOLUTION...AND NO ONE MODEL CLEARLY EMERGING AS A FAVORITE...FAVORED A NAM/GFS COMPROMISE THRU THE PERIOD. FORECAST CONFIDENCE NEAR AVERAGE THIS CYCLE. IN THE SHORT TERM...THE FRONT WILL CONTINUE TO PUSH SOUTH ACROSS THE AREA DURING THE LATE AFTERNOON/EARLY EVENING HOURS...USHERING IN CANADIAN HIGH PRESSURE AND A FALL-LIKE AIRMASS FOR THE WEEKEND INTO EARLY NEXT WEEK. THE MAIN DYNAMICS WITH THE UPPER TROUGH/ SHORTWAVE WILL TRANSLATE EAST OF THE AREA THIS EVENING. BETTER LOW LEVEL MOISTURE TRANSPORT/WARM ADVECTION/LIFT TRANSLATE SOUTH OF THE AREA TONIGHT AS THE FRONT SAGS SOUTH OF THE AREA AND THE HIGH WITH ITS SFC-850MB COLD ADVECTION SPREADS IN BEHIND IT. THUS CARRIED HIGHEST SHRA/TSRA CHANCES ACROSS THE SOUTH HALF OF THE FORECAST AREA TONIGHT. MIXED LAYER CAPES STILL IN THE 1K-2K J/KG RANGE ALONG/SOUTH OF THE FRONT THIS EVENING...HOWEVER 0-6KM SHEAR ALONG/SOUTH OF THE FRONT IS 15-25KTS. STILL POTENTIAL FOR STRONG PULSE-TYPE UPDRAFTS WITH CONVECTION...BUT SHEAR ON THE WEAK SIDE TO SUSTAIN THEM. WITH STRONGER PUSH OF HIGH PRESSURE...COOLER...STABLE BOUNDARY LAYER AIR AND WEAK SHORTWAVE RIDGING ALOFT FOR SAT-SUN...REMOVED RAIN CHANCES ACROSS MUCH OF THE CENTRAL AND NORTHERN THIRDS OF THE FORECAST AREA FOR THIS TIME PERIOD. CONTINUED SMALL SHRA/ISOLD TSRA CHANCES ACROSS THE SOUTHWEST END OF THE FORECAST AREA...CLOSER TO THE PERIPHERY OF THE HIGH AND WEAK ENERGY RIPPLING EAST FROM THE BROADER TROUGHING EJECTING INTO THE CENTRAL PLAINS. THIS BLENDS QUITE WELL WITH NEIGHBORING GRIDS. SOME DIFFERENCE BETWEEN MODELS APPEAR FOR SUN NIGHT-MON NIGHT. THIS WITH THE SPEED/NORTHWARD EXTENT OF THE ENERGY AND RESULTING MOISTURE TRANSPORT/FORCING/LIFT AHEAD OF THE SFC/LOW LEVEL REFLECTION OF THE MID LEVEL TROUGH MOVING EAST. NAM MORE AGGRESSIVE SLOWER/FURTHER NORTH...WITH GFS WEAKER/FURTHER SOUTH/ FASTER. WITH LITTLE WAY TO DETERMINE WHICH IS THE MORE CORRECT SOLUTION AT THIS TIME...CONTINUED SMALL SHRA/ISOLD TSRA CHANCES ACROSS MAINLY THE CENTRAL AND SOUTHERN PARTS OF THE FORECAST AREA SUN NIGHT/MON AND ADDED A SMALL CHANCE -SHRA TO MUCH OF THE FORECAST AREA FOR MON NIGHT. THIS ALSO BLENDS QUITE WELL WITH NEIGHBORING GRIDS. FAVORED WARMER OF GUIDANCE LOWS TONIGHT WITH THE STATUS BLANKET EXPECTED. WITH A DRIER FORECAST SAT...FAVORED WARMER OF GUIDANCE HIGHS. LEANED TOWARD WARMER OF GUIDANCE LOWS SAT NIGHT WITH AGAIN A STRATUS DECK EXPECTED. IF CLOUDS CLEAR ACROSS THE NORTH... MAY YET NEED TO MENTION PATCHY FROST NORTH OF HWY 29 AND TRIM LOWS A FEW DEGREES THERE. GUIDANCE HIGHS SIMILAR AND LOOK QUITE REASONABLE FOR SUN. WITH SOME CLOUDS OR INCREASING CLOUDS EXPECTED SUN NIGHT... FAVORED WARMER OF GUIDANCE LOWS. WITH PLENTY OF CLOUDS EXPECTED MON AND THE COOL HIGH STILL IN PLACE...TRENDED HIGHS DOWN TOWARD GFS MEX/ENSEMBLE AND HPC GUIDANCE. SAME GUIDANCE FOR LOWS MON NIGHT LOOKS WELL TRENDED. .LONG TERM...TUESDAY THROUGH FRIDAY MEDIUM RANGE MODELS CONTINUE TO OFFER VARYING SOLUTIONS AS THE PATTERN UNDERGOES A CHANGE. 08/00Z MEDIUM RANGE MODELS REASONABLY SIMILAR TO 00Z MON...THEN DIVERGE WITH THE HANDLING OF THE TROUGH/ ENERGY MOVING ACROSS THE CENTRAL PLAINS AND MID/UPPER MS VALLEY MON/TUE. SOME TIMING DIFFERENCES WITH THE RIDGING/TROUGHING INTO THE REGION FOR WED-FRI AS WELL. ECMWF SHOWS THE BETTER RUN-TO-RUN CONSISTENCY WITH ITS 07/08 00Z RUNS...WHILE GFS 07/08 00Z RUNS QUITE DIFFERENT. GFS/DGEX STRONGER/SLOWER LIFTING THE TROUGH AND A SFC WAVE TOWARD/ACROSS THE AREA...LINGERING RAIN CHANCES INTO TUE. ECMWF/UKMET WEAKER/FASTER PASSING THIS SYSTEM ACROSS/SOUTH OF THE AREA. GFS ENSEMBLES ARE AGAIN QUITE VARIABLE ALREADY BY 72HRS /00Z MON/. THIS VARIABILITY CONTINUES TO INCREASE THRU 192HRS...WITH OPERATIONAL GFS RUN LOOKING TO BE ONE OF THE STRONGER SOLUTIONS WITH THE TROUGH ACROSS THE REGION IN THE MON/TUE TIME-FRAME. THERE IS BETTER ENSEMBLE CONSENSUS FOR THE DEVELOPING LONGWAVE TROUGH OVER THE NORTHERN/WESTERN CONUS BY THU-FRI...WHICH LENDS SOME CONFIDENCE TO THE PATTERN CHANGE AND CHANCE OF SHRA/TSRA WITH AN APPROACHING/ PASSING TROUGH/FRONT LATE IN THE WEEK. WITH FORECAST CONFIDENCE STILL QUITE LOW...DID NOT FAVOR ANY ONE MODEL SOLUTION AND TRENDED TOWARD A MODEL/ENSEMBLE CONSENSUS IN THE DAY 4-7 PERIOD. HIGH PRESSURE SHOULD BE THE DOMINANT WEATHER FEATURE FOR TUE-THU WITH SHORTWAVE RIDGING ALOFT. GFS WITH ITS POOR RUN-TO-RUN CONSISTENCY OF LATE LOOK TOO FAST WITH THE NEXT TROUGH/FRONT FOR LATE IN THE WEEK. 08/12Z GFS TRENDED SLOWER WITH THE THU/FRI TROUGH...MORE IN LINE WITH 08/00Z ECMWF...THUS LIMITED SMALL SHRA/TSRA CHANCE TO FRI. GFS MEX/ENSEMBLE AND HPC TEMP GUIDANCE ALL QUITE SIMILAR AND LOOK TO BE IN THE BALLPARK. TRENDED MAXES/MINS A DEGREE OR TWO EITHER SIDE OF THE GUIDANCE AVERAGES TO BLEND WITH NEIGHBORING FORECAST GRIDS. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...NONE. MN...NONE. IA...NONE. && RRS
Hazardous weather outlook, Sep 8, 5:00 AM CDT, 11 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 500 AM CDT FRI SEP 8 2006 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034- 041>044-053>055-061-091100- ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE- FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE- MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON- WABASHA-WINNESHIEK-WINONA- 500 AM CDT FRI SEP 8 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST IOWA... SOUTHEAST MINNESOTA...AND SOUTHWEST INTO CENTRAL WISCONSIN. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL DEVELOP TODAY AHEAD OF A COLD FRONT DROPPING SOUTHWARD THROUGH THE AREA. THERE IS A SLIGHT RISK THAT A FEW OF THE THUNDERSTORMS MAY BECOME SEVERE WITH LARGE HAIL BEING THE MAIN THREAT. THE PRIME SEVERE THREAT WILL BE FROM NOON THROUGH 6 PM. THE COLD FRONT WILL CONTINUE TO SAG SOUTHWARD INTO ILLINOIS AND IOWA TONIGHT. MEANWHILE...AN UPPER LEVEL DISTURBANCE WILL RIPPLE EASTWARD ALONG THE STALLED FRONTAL BOUNDARY...PRODUCING AN ISOLATED THUNDERSTORM OR TWO. THESE STORMS ARE NOT EXPECTED TO BE SEVERE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THE COLD FRONT WILL REMAIN NEARLY STATIONARY THROUGH THE WEEKEND. WEAK UPPER LEVEL DISTURBANCES WILL CONTINUE TO MOVE ALONG THE FRONTAL BOUNDARY...PRODUCING A FEW THUNDERSTORMS. MOST THUNDERSTORM ACTIVITY SHOULD REMAINED CONFINED SOUTH OF INTERSTATE 90. ATMOSPHERIC PARAMETERS INDICATE THAT THESE STORMS WILL REMAIN BELOW SEVERE LIMITS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. HOWEVER...ANY HAIL REPORTS TODAY WOULD BE APPRECIATED. .EMERGENCY MANAGEMENT COORDINATION... NO CALL IS SCHEDULED. DAS
Nearby
Severe Thunderstorm Warnings in Iowa, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.